Alert archive / Minnesota / Special Weather Statements in 2016
Special Weather Statement, NWS Twin Cities, MN
NWS Twin Cities, MN issued this special weather statement at Jul 5, 2016, 1:55 PM CDT for Stevens County, Minnesota. It was in force for 35 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 5, 2016, 1:55 PM CDT (18:55 UTC)
- Expired
- Jul 5, 2016, 2:30 PM CDT
- In force
- 35 min
- Issued by
- NWS Twin Cities, MN
County Stevens County, MN
The radar
The Aberdeen radar (KABR), 187 km from the middle of the area, began a volume at 18:55 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 5, 2:25 PM CDT | HIGH SUST WINDS 12 | 1 Wnw Morris, MN | MESONET STATION MORRIS (ST. MARYS SCH) /MRRSS/. |
| Jul 5, 2:33 PM CDT | NON-TSTM WND GST 41 | 3 Ese Alberta, MN | AWOS STATION MORRIS AP /MOX/. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Aberdeen, SD (KABR), launched 12:00Z, 6.9 hours before the alert went out and 203 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 308 J/kg
- Mixed-layer CIN
- -449 J/kg
- Mixed-layer LCL
- 1721 m above ground
- 0-6 km bulk shear
- 51 kt
- 0-1 km storm-relative helicity
- -25 m²/s²
- 0-3 km storm-relative helicity
- 97 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
242
WWUS83 KMPX 051855
SPSMPX
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
155 PM CDT TUE JUL 5 2016
MNZ047-051930-
STEVENS-
155 PM CDT TUE JUL 5 2016
...A STRONG THUNDERSTORM WITH HEAVY RAIN WILL AFFECT CENTRAL STEVENS
COUNTY...
AT 154 PM CDT...A STRONG THUNDERSTORM WAS LOCATED OVER FISH
LAKE...OR 9 MILES WEST OF MORRIS...MOVING EAST AT 45 MPH.
HEAVY RAIN AND WIND GUSTS UP TO 50 MPH AND NICKEL SIZE HAIL ARE
POSSIBLE WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
MORRIS...HANCOCK...CHOKIO...DONNELLY...FISH LAKE...ALBERTA AND MORRIS
AIRPORT.
THIS INCLUDES U.S. HIGHWAY 59 BETWEEN MILE MARKERS 159 AND 172.
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
LAT...LON 4576 9625 4576 9621 4563 9576 4551 9574
4544 9576 4558 9624
TIME...MOT...LOC 1854Z 286DEG 38KT 4563 9608
$$
JRBWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before this special weather statement went out at Jul 5, 12:50 PM CDT, 1 hour 5 minutes earlier.
Area forecast discussion, Jul 5, 12:50 PM CDT, 1 hour 5 minutes before
Area Forecast Discussion...UPDATED National Weather Service Twin Cities/Chanhassen MN 1250 PM CDT TUE JUL 5 2016 .MESOSCALE DISCUSSION... Issued at 1250 PM CDT Tue Jul 5 2016 The boundary layer continues to heat and moisten up across southern Minnesota early this afternoon as mid level cloud cover scatters. Very steep mid level lapse rates associated with the stout EML are spreading overhead from the Dakotas with MLCAPE as high as 3000j/kg near the surface low over east central SD. One cluster of non-severe thunderstorms near Morris and Wheaton, MN has recently formed on the leading edge of the richer Theta-e. This may eventually pose a severe threat as CIN erodes during the next hour or two, but otherwise should produce heavy rain and frequent lighting. Later this afternoon as the low heads into southwestern MN and CIN is removed, potentially explosive development will take place across west central MN in an environment characterized by MLCAPE values of 3000-4000 J/kg and effective shear of 35-45 kt. This will be quite favorable for supercells with very large hail potentially tennis ball size or larger likely. The tornado threat will be tempered a bit by weak low level shear, but locally backed flow at the surface from other surrounding supercells could enhance the potential. The clusters of storms should evolve into a line by late this afternoon and race east southeastward across east central/southeast Minnesota and west central/southwest Wisconsin if a cold pool can become well organized. Damaging winds would then be the main threat, as well as locally heavy rainfall along the tail ends of the line where training is possible. The Twin Cities and perhaps just south/west appear to be well positioned to experience the apex of the bow and some of the stronger wind gusts per several CAMs, including the 12Z HopWRF and recent runs of the HRRR. && .SHORT TERM...(Today and tonight) Issued at 300 AM CDT Tue Jul 5 2016 Surface analysis this morning shows two noticeable low pressure centers, one over the southeast corner of Manitoba province and the other over south-central Montana, both linked by a snaking cold front. There is a third weaker low pressure center near the ND/SD/MN triple point with a N-S oriented warm front in the vicinity of this low center. Aloft, flow is nearly zonal, possibly slightly ridge-like, between more definitive trough features over the Appalachians and the intermountain Rockies. Minor perturbations aloft combined with increased omega in vicinity of the warm front within a deeply moist airmass is making for scattered showers/t-storms in central MN early this morning. Though some of the storms have been able to grow, instability is not yet heightened to promote anything greater than isolated strong/severe t-storm development. However, strong low-level southerly flow will advect dewpoints of nearly 70 degrees into the region later today while being caught in a modest warm sector today will allow high temps to climb to the 80- 90 degree range. This combination alone will enhance instability this afternoon to have MLCAPES in the 2000-3000 j/kg range. What is more noticeable in the latest model runs is stronger shear aloft and steeper lapse rates later today into this evening, now in the 6-8 deg C from H7-H5. As the wavy front mentioned earlier shifts east, the frontal lift will transition the storm mode from a clustered supercellular type to a more MCS/squall line type. As such, this would shift the main hazard from large hail/tornado to damaging winds as this event progresses. The timing of the event looks to start in central MN around 20z-21z then progress eastward through the rest of the afternoon and evening, taking advantage of the heating of the day and the approach of a mid-to-upper level jet streak. The event then looks to continue through about 03z-04z this evening before diminishing in strength. Have nudged pops up to 80 percent and tried to time the hourly gridded products to reflect the progression of the strong precipitation, but this may well need refinement as this event unfolds. As an aside, the Storm Prediction Center has maintained an Enhanced Risk of severe thunderstorms for the entire WFO MPX coverage area for today. Additional information can be found throughout the day in their Day 1 Outlook and on their website. In addition to the severe parameters, the aforementioned surge in moisture will push PWATs to the 1.75-2.00 range for much of the area. Given the ease with which precipitation should be generated today due to the multiple features at play, it would not be difficult to have periods of heavy rain, especially for eastern MN through western WI. The convective nature mitigates the issuance of a flash flood watch but with flash flood guidance between 1-3 hours in the 2-3 inch range, isolated flooding issues cannot be ruled out. Will add mention of this to the Hazardous Weather Outlook (HWO). Finally, a third main concern behind the severe weather and heavy rain concerns is elevated heat index values. The combination of temperatures climbing to near 90 for much of of central and southern Minnesota with dewpoints into the lower 70s will push heat index values to the 94-97 degree range. The duration of such heat index values is not expected to be long since the peak heating of the day will be quickly followed by incoming showers/t-storms. In addition, these heat index values look to fall just short of meeting heat advisory criteria (generally 100 degrees). Therefore, am opting to hold off issuing a heat advisory and add mention to the HWO. .LONG TERM...(Wednesday through Monday) Issued at 300 AM CDT Tue Jul 5 2016 The longer term concerns are overall timing of next frontal boundary with its attendant hazards and then warming trend into next weekend. Initially...Wednesday appears to be a transition day with weak high pressure following the Tuesday frontal event. It should remain dry during the day. The models in fair agreement on overall trend of next upper trough and frontal passage Thursday into Thursday night. Ahead of the upper trough..the GFS drives a short wave and convection rapidly east across Sought Dakota and into southern Minnesota by 12z Thursday. The ECMWF is slower with this feature. We will hold off on likely pops until Thursday afternoon over parts of the east. This will continue into the following night as the system moves through. With forcing generated by the trough...we can expect an area of heavy rainfall over some portion of the cwa during this period. At the present time...we have forecast most of the area with another 1 inch to 1.7 inches of rain from Wed night through Thu Night. Much of any heavy rain placement will be driven by previous convective patterns and how far south any boundary will be driven. The 12z GEFS mean QPF and M-Climate percentile was favoring southern Minnesota...shifting from KMSP area into western Wisconsin Thursday evening. This has been the overall trend of the models the last few days. The severe weather threat also is present as the system moves through...but will be highly conditional and driven from previous convective events. See day 3 SPC outlook for details. Cooler and drier conditions develop into at least the first part of the weekend...with overall model trends indicating ridging aloft by Sunday which should bring warmer air back into the area along with the increasing chance of thunder arriving early next week. && .AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon) Issued at 1250 PM CDT Tue Jul 5 2016 One large cluster of thunderstorms just southwest of AXN appear to be weakening as they head toward the airport, with redevelopment to the south. This should continue to be the case during the next few hours until the better moisture can push a bit further north. Otherwise, expect scattered severe storms to develop across west central MN during the mid afternoon, organize into a line and race east southeastward across the TAF sites late this afternoon through mid-late evening. Severe wind gusts are most likely at MSP/RNH/EAU when the system's organization has been peaked. KMSP...Best timing appears to be just before 00z through mid evening for thunderstorm activity with the severe threat expected near the front end of the activity. LIFR conditions and winds of 45+ kts are expected with the line. /OUTLOOK FOR KMSP/ Wed night...Mainly VFR. Chc -TSRA late. Wind E 5 kts. Thu...Mainly VFR. TSRA likely. Wind E 5-10 kts. Fri...Mainly VFR. Chc -TSRA. Wind NW 10-15. && .MPX Watches/Warnings/Advisories... WI...None. MN...None. && MESOSCALE...BORGHOFF SHORT TERM...JPC LONG TERM...DWE AVIATION...BORGHOFF
Hazardous weather outlook, Jul 5, 12:58 PM CDT, 57 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN 1258 PM CDT TUE JUL 5 2016 MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028- 061800- DOUGLAS-TODD-MORRISON-MILLE LACS-KANABEC-STEVENS-POPE-STEARNS- BENTON-SHERBURNE-ISANTI-CHISAGO-LAC QUI PARLE-SWIFT-CHIPPEWA- KANDIYOHI-MEEKER-WRIGHT-HENNEPIN-ANOKA-RAMSEY-WASHINGTON- YELLOW MEDICINE-RENVILLE-MCLEOD-SIBLEY-CARVER-SCOTT-DAKOTA- REDWOOD-BROWN-NICOLLET-LE SUEUR-RICE-GOODHUE-WATONWAN-BLUE EARTH- WASECA-STEELE-MARTIN-FARIBAULT-FREEBORN-POLK-BARRON-RUSK- ST. CROIX-PIERCE-DUNN-PEPIN-EAU CLAIRE- 1258 PM CDT TUE JUL 5 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL MINNESOTA...EAST CENTRAL MINNESOTA...SOUTH CENTRAL MINNESOTA... SOUTHEAST MINNESOTA...SOUTHWEST MINNESOTA...WEST CENTRAL MINNESOTA...NORTHWEST WISCONSIN AND WEST CENTRAL WISCONSIN. .DAY ONE...THIS AFTERNOON AND TONIGHT THERE IS AN ENHANCED RISK OF SEVERE THUNDERSTORMS LATE THIS AFTERNOON AND EVENING. HAZARDS INCLUDE LARGE HAIL AND DAMAGING WINDS...BUT ISOLATED TORNADOES MAY ALSO DEVELOP ACROSS WESTERN MINNESOTA. HEAVY RAINFALL AND LOCALIZED FLOODING ARE POSSIBLE. HIGH TEMPERATURES TODAY FOR MUCH OF THE AREA WILL CLIMB INTO THE LOWER 90S. THESE TEMPERATURES COMBINED WITH DEWPOINTS IN THE UPPER 60S TO MID 70S WILL PUSH HEAT INDEX VALUES TO THE 95 TO 100 DEGREE RANGE. IF OUTDOORS TODAY...PRECAUTIONS SHOULD BE TAKEN TO AVOID HEAT RELATED ILLNESSES. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY CHANCES OF THUNDERSTORMS CONTINUE FROM WEDNESDAY NIGHT THROUGH FRIDAY MORNING. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS SOUTHERN MINNESOTA THURSDAY. LOCALLY HEAVY RAINFALL AND FLASH FLOODING ARE POSSIBLE AREA WIDE THROUGH THURSDAY NIGHT. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION WILL BE NEEDED THIS AFTERNOON AND EVENING. BORGHOFF
In the hours before
Local storm report, Jul 5, 8:17 AM CDT, 5 hours 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
817 AM CDT TUE JUL 5 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0816 AM HEAVY RAIN 2 E MORRIS 45.59N 95.87W
07/05/2016 M4.51 INCH STEVENS MN CO-OP OBSERVER
24 HOUR TOTAL.
&&
MKMSpecial weather statement, Jul 5, 12:26 PM CDT, 1 hour 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1226 PM CDT TUE JUL 5 2016
MNZ047-051800-
STEVENS-
1226 PM CDT TUE JUL 5 2016
...A STRONG THUNDERSTORM WITH HEAVY RAIN WILL AFFECT STEVENS
COUNTY...
AT 1225 PM CDT...A STRONG THUNDERSTORM WAS LOCATED NEAR DONNELLY...OR
NEAR MORRIS...MOVING EAST AT 45 MPH.
HEAVY RAIN AND NICKEL SIZE HAIL IS POSSIBLE WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
MORRIS...HANCOCK...CHOKIO...DONNELLY...LAKE HATTIE...FISH LAKE...
ALBERTA AND MORRIS AIRPORT.
THIS INCLUDES U.S. HIGHWAY 59 BETWEEN MILE MARKERS 159 AND 177.
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
LAT...LON 4576 9625 4576 9576 4551 9574 4544 9575
4557 9624 4573 9626
TIME...MOT...LOC 1725Z 267DEG 40KT 4567 9594
JRBSpecial weather statement, Jul 5, 1:55 PM CDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
155 PM CDT TUE JUL 5 2016
MNZ047-051930-
STEVENS-
155 PM CDT TUE JUL 5 2016
...A STRONG THUNDERSTORM WITH HEAVY RAIN WILL AFFECT CENTRAL STEVENS
COUNTY...
AT 154 PM CDT...A STRONG THUNDERSTORM WAS LOCATED OVER FISH
LAKE...OR 9 MILES WEST OF MORRIS...MOVING EAST AT 45 MPH.
HEAVY RAIN AND WIND GUSTS UP TO 50 MPH AND NICKEL SIZE HAIL ARE
POSSIBLE WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
MORRIS...HANCOCK...CHOKIO...DONNELLY...FISH LAKE...ALBERTA AND MORRIS
AIRPORT.
THIS INCLUDES U.S. HIGHWAY 59 BETWEEN MILE MARKERS 159 AND 172.
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
LAT...LON 4576 9625 4576 9621 4563 9576 4551 9574
4544 9576 4558 9624
TIME...MOT...LOC 1854Z 286DEG 38KT 4563 9608
JRBThe office that day
Everything else NWS Twin Cities, MN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 4, 11:13 PM CDT | Special Weather Statement | MPX | Stevens | 47 min |
| Jul 4, 11:32 PM CDT | Severe Thunderstorm Warning | MPX | Stevens, Swift | 43 min |
| Jul 5, 12:01 AM CDT | Severe Thunderstorm Warning | MPX | Swift | 29 min |
| Jul 5, 12:31 AM CDT | Severe Thunderstorm Warning | MPX | Chippewa, Kandiyohi, Swift | 44 min |
| Jul 5, 1:00 AM CDT | Special Weather Statement | MPX | Stevens | 30 min |
| Jul 5, 3:20 AM CDT | Special Weather Statement | MPX | Stevens | 40 min |
| Jul 5, 5:12 AM CDT | Special Weather Statement | MPX | Stevens, Swift | 48 min |
| Jul 5, 12:26 PM CDT | Special Weather Statement | MPX | Stevens | 34 min |
| Jul 5, 2:08 PM CDT | Severe Thunderstorm Warning | MPX | Stevens | 37 min |
| Jul 5, 2:17 PM CDT | Severe Thunderstorm Warning | MPX | Swift | 43 min |
| Jul 5, 2:34 PM CDT | Tornado Warning | MPX | Swift | 26 min |
| Jul 5, 2:40 PM CDT | Severe Thunderstorm Warning | MPX | Pope, Swift | 65 min |
| Jul 5, 2:58 PM CDT | Tornado Warning | MPX | Swift | 32 min |
| Jul 5, 3:07 PM CDT | Severe Thunderstorm Warning | MPX | Kandiyohi, Pope, Stearns | 38 min |
| Jul 5, 3:13 PM CDT | Severe Thunderstorm Warning | MPX | Chippewa | 32 min |
| Jul 5, 3:27 PM CDT | Severe Thunderstorm Warning | MPX | Swift | 18 min |
| Jul 5, 3:38 PM CDT | Severe Thunderstorm Warning | MPX | Kandiyohi, Meeker, Stearns | 52 min |
| Jul 5, 3:41 PM CDT | Severe Thunderstorm Warning | MPX | Chippewa, Kandiyohi, Swift | 49 min |
| Jul 5, 3:58 PM CDT | Tornado Warning | MPX | Chippewa | 32 min |
| Jul 5, 4:05 PM CDT | Severe Thunderstorm Warning | MPX | Meeker, Stearns | 55 min |
| Jul 5, 4:24 PM CDT | Severe Thunderstorm Warning | MPX | Chippewa, Kandiyohi | 66 min |
| Jul 5, 4:28 PM CDT | Severe Thunderstorm Warning | MPX | Wright | 62 min |
| Jul 5, 4:29 PM CDT | Tornado Warning | MPX | Meeker, Wright | 31 min |
| Jul 5, 4:36 PM CDT | Tornado Warning | MPX | Kandiyohi | 24 min |
| Jul 5, 4:47 PM CDT | Severe Thunderstorm Warning | MPX | Sherburne, Wright | 28 min |
| Jul 5, 4:52 PM CDT | Severe Thunderstorm Warning | MPX | Kandiyohi, Renville | 53 min |
| Jul 5, 5:01 PM CDT | Severe Thunderstorm Warning | MPX | Anoka, Hennepin | 59 min |
| Jul 5, 5:15 PM CDT | Severe Thunderstorm Warning | MPX | Wright | 15 min |
| Jul 5, 5:19 PM CDT | Severe Thunderstorm Warning | MPX | Meeker | 26 min |
| Jul 5, 5:37 PM CDT | Severe Thunderstorm Warning | MPX | McLeod, Meeker, Renville, Sibley | 53 min |
| Jul 5, 5:41 PM CDT | Special Weather Statement | MPX | Lac qui Parle, Yellow Medicine | 49 min |
| Jul 5, 5:42 PM CDT | Severe Thunderstorm Warning | MPX | Dakota, Hennepin, Ramsey, Washington | 63 min |
| Jul 5, 6:10 PM CDT | Severe Thunderstorm Warning | MPX | Washington | 65 min |
| Jul 5, 6:14 PM CDT | Special Weather Statement | MPX | Hennepin, Ramsey, Washington | 2 hr |
| Jul 5, 6:25 PM CDT | Special Weather Statement | MPX | Carver, McLeod, Renville, Scott, Sibley | 2 hr |
| Jul 5, 6:28 PM CDT | Severe Thunderstorm Warning | MPX | Carver, McLeod, Sibley | 47 min |
| Jul 5, 6:47 PM CDT | Severe Thunderstorm Warning | MPX | Le Sueur, Rice, Scott | 58 min |
| Jul 5, 6:48 PM CDT | Severe Thunderstorm Warning | MPX | Washington | 12 min |
| Jul 5, 6:57 PM CDT | Severe Thunderstorm Warning | MPX | Blue Earth, Le Sueur, Nicollet | 63 min |
| Jul 5, 6:34 PM CDT | Severe Thunderstorm Warning | MPX | Pierce | 41 min |
Nearby
Special Weather Statements in Minnesota, 2016Every special weather statement in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.